Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 68, NWS Amarillo, TX

May 9, 2015Moore County, Potter County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 9, 2015, 5:24 AM CDT for Moore County, Potter County, Randall County, Texas. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2015, 5:24 AM CDT (10:24 UTC)
Expired
May 9, 2015, 6:30 AM CDT
In force
66 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Moore County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 30 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 5:25 AM CDTHAIL 2.52 E Bushland, TX
May 9, 5:40 AM CDTHAIL 18 Nw Amarillo, TXNICKLE TO QUARTER SIZE HAIL AT BISHOP HILLS
May 9, 5:40 AM CDTHAIL 1.756 Wnw Amarillo, TXGOLF BALL SIZE IN TASCOSA HILLS ALONG WITH POWER BEING OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:11 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.4 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2015-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2015-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

267 
WUUS54 KAMA 091024
SVRAMA
TXC341-375-381-091130-
/O.NEW.KAMA.SV.W.0068.150509T1024Z-150509T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
524 AM CDT SAT MAY 9 2015

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MOORE COUNTY IN THE PANHANDLE OF TEXAS...
  POTTER COUNTY IN THE PANHANDLE OF TEXAS...
  NORTHWESTERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 630 AM CDT

* AT 520 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUSHLAND...
  AND MOVING NORTH AT 35 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           SOME TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
           HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  BUSHLAND...           MASTERSON...          FOUR WAY...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 53 AND 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3514 10214 3523 10217 3586 10193 3576 10162
      3507 10200
TIME...MOT...LOC 1024Z 201DEG 32KT 3519 10206

HAIL...1.75IN
WIND...70MPH

$$

SCHNEIDER
4 follow-up statements
847 
WWUS54 KAMA 091040
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
540 AM CDT SAT MAY 9 2015

TXC381-091050-
/O.CAN.KAMA.SV.W.0068.000000T0000Z-150509T1130Z/
RANDALL TX-
540 AM CDT SAT MAY 9 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RANDALL COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3520 10195 3528 10213 3586 10193 3576 10162
TIME...MOT...LOC 1040Z 201DEG 32KT 3532 10200

$$

TXC341-375-091130-
/O.CON.KAMA.SV.W.0068.000000T0000Z-150509T1130Z/
MOORE TX-POTTER TX-
540 AM CDT SAT MAY 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL POTTER
AND SOUTHEASTERN MOORE COUNTIES UNTIL 630 AM CDT...

AT 539 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
BUSHLAND...AND MOVING NORTH AT 35 MPH.

HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT SOME
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  MASTERSON...          FOUR WAY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3520 10195 3528 10213 3586 10193 3576 10162
TIME...MOT...LOC 1040Z 201DEG 32KT 3532 10200

HAIL...1.50IN
WIND...70MPH

$$

SCHNEIDER
904 
WWUS54 KAMA 091046
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
546 AM CDT SAT MAY 9 2015

TXC341-375-091130-
/O.CON.KAMA.SV.W.0068.000000T0000Z-150509T1130Z/
MOORE TX-POTTER TX-
546 AM CDT SAT MAY 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL POTTER
AND SOUTHEASTERN MOORE COUNTIES UNTIL 630 AM CDT...

AT 544 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHEAST
OF BUSHLAND...AND MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. MINOR WIND DAMAGE TO
         ROOFS...SIDING AND TREES IS POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  MASTERSON...          FOUR WAY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3524 10193 3533 10206 3586 10193 3576 10162
TIME...MOT...LOC 1046Z 209DEG 31KT 3535 10195

HAIL...1.25IN
WIND...60MPH

$$

SCHNEIDER
572 
WWUS54 KAMA 091054
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
554 AM CDT SAT MAY 9 2015

TXC341-375-091130-
/O.CON.KAMA.SV.W.0068.000000T0000Z-150509T1130Z/
MOORE TX-POTTER TX-
554 AM CDT SAT MAY 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL POTTER
AND SOUTHEASTERN MOORE COUNTIES UNTIL 630 AM CDT...

AT 552 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES EAST OF
VALLEY DE ORO...AND MOVING NORTHEAST AT 35 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. MINOR WIND
         DAMAGE TO ROOFS...SIDING AND TREES IS POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  MASTERSON...          FOUR WAY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3531 10189 3540 10204 3586 10193 3576 10162
TIME...MOT...LOC 1054Z 209DEG 31KT 3541 10191

HAIL...1.50IN
WIND...60MPH

$$

SCHNEIDER
330 
WWUS54 KAMA 091102
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
602 AM CDT SAT MAY 9 2015

TXC341-375-091130-
/O.CON.KAMA.SV.W.0068.000000T0000Z-150509T1130Z/
MOORE TX-POTTER TX-
602 AM CDT SAT MAY 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
POTTER AND SOUTHEASTERN MOORE COUNTIES UNTIL 630 AM CDT...

AT 600 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES EAST OF
VALLEY DE ORO...AND MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. MINOR WIND DAMAGE TO
         ROOFS...SIDING AND TREES IS POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  MASTERSON...          FOUR WAY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3534 10187 3542 10203 3586 10193 3576 10162
TIME...MOT...LOC 1103Z 209DEG 31KT 3548 10186

HAIL...1.25IN
WIND...60MPH

$$

SCHNEIDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:40 AM CDT, 44 minutes earlier.

Area forecast discussion, May 9, 4:40 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
440 AM CDT SAT MAY 9 2015

.DISCUSSION...
COLD FRONT FROM YESTERDAY WAS REINFORCED BY OUTFLOW...AND IS IN THE
PROCESS OF BEING OVERTAKEN BY INCOMING PACIFIC COLD FRONT.
SCATTERED TO NUMEROUS THUNDERSTORMS...SOME SEVERE...EXPECTED TODAY.
GOLF BALL HAIL MAIN THREAT THIS MORNING.  SEVERE THREAT ENDS IN
SOUTHWEST TEXAS PANHANDLE THIS MORNING...WITH REMAINING AREA LIKELY
TO SEE HAIL UP TO BASEBALL SIZE...70 MPH WINDS AND ISOLATED
TORNADOES. HEAVY RAINS ALSO EXPECTED.  THREAT ENDS ABRUPTLY BY 7 PM
WHEN MORE STABLE AIR ARRIVES WITH PACIFIC COLD FRONT.

REMAINDER OF FORECAST MUCH LESS EXTRAORDINARY.  HAVE GENERALLY
FOLLOWED BLENDED GUIDANCE.

COCKRELL

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                78  45  73  43  67 /  50   5   5  10   5
BEAVER OK                  73  47  70  42  67 /  70  10   5  10   5
BOISE CITY OK              76  43  64  38  65 /  40  10   5  20   5
BORGER TX                  77  46  73  44  68 /  50   5   5  10   5
BOYS RANCH TX              81  44  74  43  69 /  30   5   5  10   5
CANYON TX                  78  45  74  42  68 /  40   5   5  10   5
CLARENDON TX               78  50  76  46  68 /  60   5   5  10   0
DALHART TX                 77  43  69  40  67 /  30   5  10  20   5
GUYMON OK                  74  44  67  40  67 /  60  10   5  10   5
HEREFORD TX                78  43  75  42  69 /  30   5   5  10   5
LIPSCOMB TX                75  49  72  44  67 /  70  10   5  10   5
PAMPA TX                   72  48  71  42  65 /  60   5   5  10   5
SHAMROCK TX                78  52  77  48  68 /  70  10   5  10   0
WELLINGTON TX              80  53  78  50  70 /  70  10   5  10   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     ARMSTRONG...COLLINGSWORTH...DONLEY...GRAY...WHEELER.

OK...NONE.

&&

11/03
Hazardous weather outlook, May 9, 4:19 AM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
419 AM CDT SAT MAY 9 2015

OKZ001>003-TXZ001>020-092115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
419 AM CDT SAT MAY 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF FOG MAY REDUCE VISIBILITIES TO AROUND ONE MILE OR LESS THIS
MORNING.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE PANHANDLES
TODAY. SOME STORMS WILL LIKELY BECOME SEVERE THIS MORNING WITH GOLF
BALL HAIL...60 MPH WINDS AND HEAVY RAIN BEING THE MAIN HAZARDS. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 AM FOR ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES.

THIS AFTERNOON...THE SEVERE THREAT WILL BE ACROSS THE NORTHEASTERN
TWO THIRDS OF THE COMBINED PANHANDLES. BASEBALL HAIL...70 MPH WINDS...AND
ISOLATED TORNADOES WILL BE POSSIBLE. IN ADDITION...LOCALIZED FLOODING
OR FLASH FLOODING MAY OCCUR WITH THE STRONGEST STORMS. A FLOOD WATCH
REMAINS IN EFFECT THROUGH EARLY THIS EVENING FOR THE SOUTHEAST TEXAS
PANHANDLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTHWEST PART OF THE
COMBINED PANHANDLES SUNDAY NIGHT. MORE THUNDERSTORMS MAY DEVELOP
TUESDAY THROUGH FRIDAY ACROSS MUCH OF THE AREA. IF STORMS FORM...THEY
COULD BECOME STRONG TO MARGINALLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR ACTIVATION
TODAY.

COCKRELL

In the hours before

Special weather statement, May 9, 3:38 AM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
338 AM CDT SAT MAY 9 2015

TXZ011-012-016-017-090945-
DEAF SMITH TX-OLDHAM TX-POTTER TX-RANDALL TX-
338 AM CDT SAT MAY 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...EXTREME
SOUTHWESTERN POTTER...OLDHAM AND DEAF SMITH COUNTIES UNTIL 445 AM
CDT...

AT 337 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTH OF RHEA...OR 31 MILES WEST OF
HEREFORD...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  VEGA...               SIMMS...              BOOTLEG...
  WILDORADO...          ADRIAN...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3556 10277 3516 10211 3474 10278 3475 10305
TIME...MOT...LOC 0838Z 214DEG 41KT 3475 10292

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 3:38 AM CDTSpecial Weather StatementAMADeaf Smith, Oldham67 min
May 9, 4:23 AM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter, Randall67 min
May 9, 4:55 AM CDTSevere Thunderstorm WarningAMADeaf Smith, Hartley, Oldham33 min
May 9, 6:04 AM CDTSpecial Weather StatementAMAArmstrong, Randall56 min
May 9, 6:20 AM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
May 9, 6:28 AM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Gray62 min
May 9, 6:32 AM CDTSpecial Weather StatementAMADonley58 min
May 9, 6:36 AM CDTSpecial Weather StatementAMACarson, Gray54 min
May 9, 7:15 AM CDTAreal Flood AdvisoryAMAArmstrong, Carson3 hr
May 9, 9:13 AM CDTAreal Flood AdvisoryAMADonley3 hr
May 9, 5:58 PM CDTSpecial Weather StatementAMAWheeler47 min
May 9, 6:11 PM CDTSpecial Weather StatementAMAOchiltree49 min
May 9, 6:27 PM CDTSevere Thunderstorm WarningAMAWheeler46 min
May 9, 6:37 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree83 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.